Alert archive / North Dakota / Tornado Warnings in 2022
Tornado Warning 24, NWS Grand Forks, ND
NWS Grand Forks, ND issued this tornado warning at Jun 24, 2022, 5:18 PM CDT for Grand Forks County, Nelson County, North Dakota. It was in force for 42 min. 8 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 24, 2022, 5:18 PM CDT (22:18 UTC)
- Expired
- Jun 24, 2022, 6:00 PM CDT
- In force
- 42 min
- Issued by
- NWS Grand Forks, ND
- Area
- Storm-based polygon
- Tornado
- Observed
- Hail
- 0.75 in
Counties Grand Forks County, ND, Nelson County, ND
The radar
The Fargo/Grand Forks radar (KMVX), 53 km from the middle of the area, began a volume at 22:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 24, 5:34 PM CDT | TORNADO 0 | 3 Wnw Larimore, ND | STORM SPOTTERS REPORT TORNADO OCCURRING SOUTH OF HIGHWAY 2 AND WEST OF HWY 18. TORNADO APPEARED TO TRACK EASTWARD TO NEAR HWY 18, NORTH OF LARIMORE BY 540 PM CDT. SOME TREE BRANCH DAMAGE WAS NOTED BUT NOTHING APPEARED TO BE DAMAGED STRUCTURALLY. PEAK WINDS EST |
| Jun 24, 5:34 PM CDT | TORNADO 0 | 3 Wnw Larimore, ND | STORM SPOTTERS REPORT TORNADO OCCURRING SOUTH OF HIGHWAY 2 AND WEST OF HWY 18. TORNADO APPEARED TO TRACK EASTWARD TO NEAR HWY 18, NORTH OF LARIMORE BY 540 PM CDT. SOME TREE BRANCH DAMAGE WAS NOTED BUT NOTHING APPEARED TO BE DAMAGED STRUCTURALLY. PEAK WINDS EST |
| Jun 24, 5:34 PM CDT | TORNADO 0 | 3 Wnw Larimore, ND | STORM SPOTTERS REPORT TORNADO OCCURRING SOUTH OF HIGHWAY 2 AND WEST OF HWY 18. TORNADO APPEARED TO TRACK EASTWARD TO NEAR HWY 18, NORTH OF LARIMORE BY 540 PM CDT. SOME TREE BRANCH DAMAGE WAS NOTED BUT NOTHING DAMAGED STRUCTURALLY. PEAK WINDS ESTIMATED TO 80 MP |
| Jun 24, 5:41 PM CDT | TSTM WND GST 55 | 2 E Logan Center, ND | PEAK WIND MEASURED AT AN NDAWN SENSOR AT 10 METERS. |
| Jun 24, 5:41 PM CDT | TSTM WND GST 55 | 2 E Logan Center, ND | PEAK WIND MEASURED AT AN NDAWN SENSOR AT 10 METERS. |
| Jun 24, 5:50 PM CDT | HAIL 1 | 5 Ene Mcville, ND | |
| Jun 24, 5:57 PM CDT | TSTM WND GST 54 | 6 Se Kempton, ND | PEAK WIND MEASURED AT AN NDAWN AT 3 METERS. |
| Jun 24, 5:57 PM CDT | TSTM WND GST 54 | 6 Se Kempton, ND | PEAK WIND MEASURED AT AN NDAWN AT 3 METERS. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this tornado warning; the first came 16 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 24, 1:40 PM CDT | Severe Thunderstorm Watch | SPC | 9 hr |
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 12:00Z, 10.3 hours before the alert went out and 241 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1126 J/kg
- Mixed-layer CIN
- -307 J/kg
- Mixed-layer LCL
- 1667 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- -14 m²/s²
- 0-3 km storm-relative helicity
- 26 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.1
The text
As transmitted.
925
WFUS53 KFGF 242218
TORFGF
NDC035-063-242300-
/O.NEW.KFGF.TO.W.0024.220624T2218Z-220624T2300Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Grand Forks ND
518 PM CDT Fri Jun 24 2022
The National Weather Service in Grand Forks has issued a
* Tornado Warning for...
Southwestern Grand Forks County in northeastern North Dakota...
Southeastern Nelson County in northeastern North Dakota...
* Until 600 PM CDT.
* At 517 PM CDT, a confirmed tornado was located near McVille, or 37
miles southeast of Devils Lake, moving east at 35 mph.
HAZARD...Damaging tornado.
SOURCE...Weather spotters confirmed tornado.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* Locations impacted include...
Logan Center, Kempton, Northwood and Larimore.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To repeat, a tornado is on the ground. TAKE COVER NOW! Move to a
basement or an interior room on the lowest floor of a sturdy
building. Avoid windows. If you are outdoors, in a mobile home, or in
a vehicle, move to the closest substantial shelter and protect
yourself from flying debris.
&&
LAT...LON 4793 9828 4793 9746 4767 9749 4767 9758
4775 9830
TIME...MOT...LOC 2217Z 275DEG 30KT 4784 9818
TORNADO...OBSERVED
MAX HAIL SIZE...<.75 IN
$$
VG2 follow-up statements
092
WWUS53 KFGF 242244
SVSFGF
Severe Weather Statement
National Weather Service Grand Forks ND
544 PM CDT Fri Jun 24 2022
NDC035-063-242300-
/O.CON.KFGF.TO.W.0024.000000T0000Z-220624T2300Z/
Grand Forks ND-Nelson ND-
544 PM CDT Fri Jun 24 2022
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 600 PM CDT FOR
SOUTHWESTERN GRAND FORKS AND SOUTHEASTERN NELSON COUNTIES...
At 543 PM CDT, a severe thunderstorm capable of producing a tornado
was located over Logan Center, or 37 miles west of Grand Forks,
moving east at 25 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
Locations impacted include...
Larimore, Northwood, Arvilla, Kempton and Logan Center.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 4793 9800 4793 9746 4767 9749 4767 9758
4773 9813
TIME...MOT...LOC 2243Z 275DEG 30KT 4782 9785
TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
$$
VG482
WWUS53 KFGF 242258
SVSFGF
Severe Weather Statement
National Weather Service Grand Forks ND
558 PM CDT Fri Jun 24 2022
NDC035-063-242307-
/O.EXP.KFGF.TO.W.0024.000000T0000Z-220624T2300Z/
Grand Forks ND-Nelson ND-
558 PM CDT Fri Jun 24 2022
...THE TORNADO WARNING FOR SOUTHWESTERN GRAND FORKS AND SOUTHEASTERN
NELSON COUNTIES WILL EXPIRE AT 600 PM CDT...
The storm which prompted the tornado warning no longer appears
capable of producing a tornado. Therefore, the warning will be
allowed to expire. However, a severe thunderstorm warning remains in
effect.
A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
southeastern and northeastern North Dakota.
LAT...LON 4793 9800 4793 9746 4767 9749 4767 9758
4773 9813
TIME...MOT...LOC 2257Z 275DEG 30KT 4781 9770
$$
VGWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this tornado warning went out at Jun 24, 3:22 PM CDT, 1 hour 56 minutes earlier.
Area forecast discussion, Jun 24, 3:22 PM CDT, 1 hour 56 minutes before
Area Forecast Discussion National Weather Service Grand Forks ND 322 PM CDT Fri Jun 24 2022 .SHORT TERM...(This evening through Saturday night) Issued at 322 PM CDT Fri Jun 24 2022 Convection will be the main headache for the period. Southwesterly flow aloft will continue to bring some weak vorts into the region this afternoon and tonight, but the main upper low will be to our northwest until tomorrow. The warm front has lifted into northeastern ND, with rich moisture and instability across most of the CWA. Storms have been firing near the warm front across northeastern ND and northwestern MN, with the somewhat limited (25-35 kts) of deep layer shear, storms have been a bit messy and only briefly organized. However, there continues to be plenty of instability with updrafts firing, and severe threat will remain through this evening. Later on this evening, the surface low currently over central SD and cold front over northwestern ND will push eastward into our CWA. CAMs have the storms that have so far been pretty slow moving along the warm front, accelerate and push eastward by midnight. Think at this point the messy convection with sporadic hail threat will become more of an organized MCS, with damaging winds the main headache. Severe storms will push eastward out of our region by tomorrow morning. Impacts will be a lot less tomorrow as the main upper low moves across southern Manitoba. Some showers and thunderstorms will be continuing near the international border as we get some good lapse rates with warm air at the surface and colder mid levels. However, no severe storms are expected with this activity. Cold air advection will bring drier and more stable air into the region, along with temps back into the 60s and 70s along with blustery northwest surface winds. .LONG TERM...(Sunday through Friday) Issued at 322 PM CDT Fri Jun 24 2022 Sunday through Tuesday...Northwesterly flow aloft for the early part of the period, with cooler than average temperatures on Sunday warming up for the start of the work week as the upper low pulls away from the Northern Plains. Lingering showers along the northern border as cold upper temps continue for a bit longer on Sunday, then a bit of a break before the next reinforcing shortwave Monday night/Tuesday morning. Wednesday through Friday...Upper flow becomes more west to southwesterly during this period, although predictability is pretty low. There will be several weak shortwaves moving through, but not much signal in the ensembles for any large variations from climo. With low predictability and an active short term, will keep the blended solution of periodic low precip chances and near seasonal temperatures. && .AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon) Issued at 1239 PM CDT Fri Jun 24 2022 VFR conditions for the moment, but convection is already going across portions of western MN and there will continue to be storms developing throughout eastern ND through the afternoon. Have VCTS or -TSRA mention in tempo or prevailing groups at all sites through the afternoon and into the evening. Some decrease in convective activity after 06Z as the system pushes off to the east. There could be some MVFR ceilings behind the convection, so have categories going down for a while tomorrow morning. Think all sites, except perhaps KBJI, should return to VFR by the end of the period. Winds that are gusty from the southeast will shift around to the northwest overnight, picking up again by mid day tomorrow and again gusting above 20 kts. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...None. MN...None. SHORT TERM...JR LONG TERM...JR AVIATION...JR
Hazardous weather outlook, Jun 24, 4:35 AM CDT, 12 hours 43 minutes before
Hazardous Weather Outlook National Weather Service Grand Forks ND 435 AM CDT Fri Jun 24 2022 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-250945- West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods- West Marshall-East Marshall-North Beltrami-Pennington-Red Lake- East Polk-North Clearwater-South Beltrami-Mahnomen- South Clearwater-Hubbard-West Becker-East Becker-Wilkin- West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier- Pembina-Benson-Ramsey-Eastern Walsh-Eddy-Nelson-Grand Forks- Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-Richland- Western Walsh- 435 AM CDT Fri Jun 24 2022 This hazardous weather outlook is for portions of eastern North Dakota, west central and northwest Minnesota. .DAY ONE...Today and Tonight Numerous severe thunderstorms are expected across much of eastern North Dakota and west-central and northwest Minnesota. The main hazards will be large hail up to 2 inches and damaging wind gusts of 70 to 75 mph. Isolated tornadoes are also possible. Storms will initially be more scattered and capable of producing all hazards, but will eventually form into a line that will carry all hazards as well. Localized flash flooding will be possible. .DAYS TWO THROUGH SEVEN...Saturday through Thursday The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Weather spotters may be needed.
In the hours before
Local storm report, Jun 24, 2:35 PM CDT, 2 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
235 PM CDT FRI JUN 24 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0218 PM TSTM WND GST 5 N ADAMS 48.49N 98.07W
06/24/2022 M52 MPH Walsh ND MESONET
PEAK WIND MEASURED AT AN NDAWN STATION AT 10 METERS.
&&
GREGORY.GUSTLocal storm report, Jun 24, 4:47 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
447 PM CDT FRI JUN 24 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0427 PM TSTM WND GST 1 E BROCKET 48.21N 98.33W
06/24/2022 M60 MPH Ramsey ND MESONET
PEAK WIND MEASURED AT AN NDAWN STATION AT 10 METERS.
&&
GREGORY.GUSTLocal storm report, Jun 24, 4:53 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
453 PM CDT FRI JUN 24 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0453 PM HEAVY RAIN OBERON 47.92N 99.21W
06/24/2022 M4.50 INCH BENSON ND PUBLIC
RELAYED VIA SOCIAL MEDIA.
&&Local storm report, Jun 24, 4:54 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
454 PM CDT FRI JUN 24 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0300 PM HAIL BROCKET 48.21N 98.36W
06/24/2022 M1.00 INCH RAMSEY ND PUBLIC
TIME ESTIMATED. RELAYED VIA SOCIAL MEDIA.
&&Local storm report, Jun 24, 5:04 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
504 PM CDT FRI JUN 24 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0501 PM TORNADO PEKIN 47.79N 98.33W
06/24/2022 NELSON ND STORM CHASER
POSSIBLE TORNADO VIEWED NEAR PEKIN.
&&
GREGORY.GUSTLocal storm report, Jun 24, 5:13 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
513 PM CDT FRI JUN 24 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0300 PM HAIL 2 WNW BROCKET 48.22N 98.40W
06/24/2022 E1.00 INCH Ramsey ND PUBLIC
0315 PM FUNNEL CLOUD 5 SW OBERON 47.87N 99.28W
06/24/2022 Benson ND STORM CHASER
PERSISTENT WALL CLOUD WITH POSSIBLE FUNNEL LOCATED TO
WNW. SPOTTER LOCATED NEAR SHEYENNE.
0350 PM TSTM WND GST 1 S EDINBURG 48.48N 97.86W
06/24/2022 M55.00 MPH Walsh ND MESONET
PEAK WIND MEASURED AT AN NDDOT RWIS SENSOR.
0431 PM FUNNEL CLOUD 3 NE WARWICK 47.89N 98.66W
06/24/2022 Benson ND STORM CHASER
BRIEF FUNNEL. SPOTTER LOCATED ABOUT 3 ESE OF WARWICK.
&&
GREGORY.GUSTThe office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 23, 10:45 PM CDT | Severe Thunderstorm Warning | FGF | Cavalier, Pembina | 45 min |
| Jun 23, 11:28 PM CDT | Special Weather Statement | FGF | Pembina | 32 min |
| Jun 24, 1:46 PM CDT | Severe Thunderstorm Warning | FGF | Pembina, Walsh | 59 min |
| Jun 24, 2:06 PM CDT | Severe Thunderstorm Warning | FGF | Benson, Eddy | 39 min |
| Jun 24, 2:13 PM CDT | Severe Thunderstorm Warning | FGF | Cavalier, Pembina, Walsh | 47 min |
| Jun 24, 2:19 PM CDT | Severe Thunderstorm Warning | FGF | Ramsey, Walsh | 41 min |
| Jun 24, 2:38 PM CDT | Tornado Warning | FGF | Cavalier, Walsh | 20 min |
| Jun 24, 2:42 PM CDT | Severe Thunderstorm Warning | FGF | Benson, Eddy, Ramsey | 63 min |
| Jun 24, 2:52 PM CDT | Severe Thunderstorm Warning | FGF | Cavalier, Pembina, Ramsey, Walsh | 53 min |
| Jun 24, 3:09 PM CDT | Tornado Warning | FGF | Cavalier, Pembina, Walsh | 32 min |
| Jun 24, 3:18 PM CDT | Tornado Warning | FGF | Benson, Eddy | 42 min |
| Jun 24, 3:40 PM CDT | Severe Thunderstorm Warning | FGF | Cavalier, Nelson, Pembina, Ramsey, Walsh | 65 min |
| Jun 24, 3:41 PM CDT | Areal Flood Advisory | FGF | Benson, Eddy | 9 hr |
| Jun 24, 3:44 PM CDT | Areal Flood Advisory | FGF | Cavalier, Pembina, Ramsey, Walsh | 9 hr |
| Jun 24, 3:58 PM CDT | Tornado Warning | FGF | Benson, Eddy | 30 min |
| Jun 24, 4:04 PM CDT | Severe Thunderstorm Warning | FGF | Pembina | 14 min |
| Jun 24, 4:05 PM CDT | Areal Flood Advisory | FGF | Ramsey | 9 hr |
| Jun 24, 4:09 PM CDT | Severe Thunderstorm Warning | FGF | Ramsey | 22 min |
| Jun 24, 4:19 PM CDT | Severe Thunderstorm Warning | FGF | Benson, Ramsey | 41 min |
| Jun 24, 4:38 PM CDT | Severe Thunderstorm Warning | FGF | Benson, Eddy, Grand Forks, Griggs, Nelson, Ramsey and 2 more | 67 min |
| Jun 24, 4:42 PM CDT | Tornado Warning | FGF | Benson, Eddy, Nelson | 48 min |
| Jun 24, 4:57 PM CDT | Severe Thunderstorm Warning | FGF | Benson, Eddy | 48 min |
| Jun 24, 5:36 PM CDT | Severe Thunderstorm Warning | FGF | Grand Forks, Nelson, Walsh | 54 min |
| Jun 24, 5:39 PM CDT | Severe Thunderstorm Warning | FGF | Benson, Eddy, Griggs, Nelson, Ramsey | 36 min |
| Jun 24, 5:40 PM CDT | Tornado Warning | FGF | Grand Forks | 40 min |
| Jun 24, 5:43 PM CDT | Severe Thunderstorm Warning | FGF | Grand Forks, Griggs, Nelson, Steele | 62 min |
| Jun 24, 6:10 PM CDT | Severe Thunderstorm Warning | FGF | Barnes, Cass, Grand Forks, Steele, Traill | 65 min |
| Jun 24, 6:27 PM CDT | Severe Thunderstorm Warning | FGF | Grand Forks, Walsh | 48 min |
Nearby
Tornado Warnings in North Dakota, 2022Every tornado warning in 2022Tornadoes in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.